Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 163, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 7:14 PM EDT for Dauphin County, Northumberland County, Pennsylvania. It was in force for 63 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 7:14 PM EDT (23:14 UTC)
- Expired
- Aug 19, 2017, 8:17 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dauphin County, PA, Northumberland County, PA
The radar
The State College radar (KCCX), 108 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:30 PM EDT | TSTM WND GST 63 | Grantville, PA | SHINGLES OFF ROOFS AND TREES DOWN IN 63 MPH GUST |
| Aug 19, 7:40 PM EDT | TSTM WND DMG | Sunbury, PA | TREE AND WIRES DOWN ON SNYDERTOWN ROAD |
| Aug 19, 7:45 PM EDT | TSTM WND DMG | 1 Nw Pillow, PA | |
| Aug 19, 7:45 PM EDT | TSTM WND DMG | 3 Nne Northumberland, PA | TREE DOWN BLOCKING RIDGE ROAD |
| Aug 19, 7:45 PM EDT | TSTM WND DMG | Sunbury, PA | TREE DOWN ON MARKET STREET |
| Aug 19, 7:50 PM EDT | TSTM WND GST 63 | Grantville, PA | SHINGLES OFF ROOFS AND TREES DOWN IN 63 MPH GUST |
| Aug 19, 8:05 PM EDT | TSTM WND DMG | 2 S Elysburg, PA | TREE DOWN BLOCKING ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142
WUUS51 KCTP 192314
SVRCTP
PAC043-097-200030-
/O.NEW.KCTP.SV.W.0163.170819T2314Z-170820T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
714 PM EDT SAT AUG 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northumberland County in central Pennsylvania...
Dauphin County in south central Pennsylvania...
* Until 830 PM EDT
* At 713 PM EDT, severe thunderstorms were located along a line
extending from Forest Hill to near Newport to Shermansdale to
Newville, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near,
Millersburg around 720 PM EDT.
Lewisburg, Harrisburg, Milton, Montandon, Rockville, Marysville
and New Columbia around 730 PM EDT.
Steelton, Linglestown, Northumberland, Progress, Sunbury, Colonial
Park, Paxtang, Bressler-Enhaut-Oberlin, Penbrook and Lawnton
around 740 PM EDT.
Middletown, Hummelstown, Hershey, Royalton, Penn National Race
Course, Highspire, Skyline View, Riverside, Stonington and Valley
Green around 750 PM EDT.
Other locations impacted by these severe thunderstorms include Three
Mile Island, Dauphin, Marion Heights, Seven Points, Goldsboro,
McEwensville, Herndon, Edgewood, Gratz and Turbotville.
For those driving on Interstate 80, this includes areas between the
Lewisburg-Williamsport and Danville exits, specifically from mile
markers 211 to 216.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 246 to 258.
Interstate 81 from mile markers 66 to 81.
Interstate 83 from mile markers 43 to 50.
Interstate 180 from mile markers 1 to 8.
Interstate 283 from mile markers 0 to 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4023 7686 4035 7693 4038 7703 4047 7695
4057 7699 4072 7686 4087 7680 4096 7688
4107 7686 4114 7690 4117 7674 4095 7679
4094 7656 4083 7650 4078 7638 4066 7670
4056 7654 4048 7668 4020 7657 4012 7673
TIME...MOT...LOC 2313Z 285DEG 34KT 4100 7704 4046 7708 4031 7715 4016
7739
HAIL...0.75IN
WIND...60MPH
$$
Lambert1 follow-up statement
829
WWUS51 KCTP 200017
SVSCTP
Severe Weather Statement
National Weather Service State College PA
817 PM EDT SAT AUG 19 2017
PAC043-097-200027-
/O.CAN.KCTP.SV.W.0163.000000T0000Z-170820T0030Z/
Northumberland PA-Dauphin PA-
817 PM EDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHUMBERLAND AND DAUPHIN
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central, south central and north central Pennsylvania.
LAT...LON 4023 7686 4035 7693 4038 7703 4047 7695
4057 7699 4072 7686 4087 7680 4096 7688
4107 7686 4114 7690 4117 7674 4095 7679
4094 7656 4083 7650 4078 7638 4066 7670
4056 7654 4048 7668 4020 7657 4012 7673
TIME...MOT...LOC 0016Z 285DEG 34KT 4084 7627 4030 7632 4015 7639 4000
7663
$$
JungWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:39 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 19, 6:39 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service State College PA 639 PM EDT Sat Aug 19 2017 .SYNOPSIS... An upper level trough will sweep east across the region this evening. High pressure and fair weather will build across the area Sunday and Monday, with temperatures turning warmer and more humid into early next week. Thunderstorms are probable on Tuesday followed by a refreshingly cooler and mainly dry second half of the week. && .NEAR TERM /THROUGH SUNDAY/... Severe convective line pushing across central Pa this evening. Based on extend of damage reports and rapid movement, have expanded watch #457 into the Susq Valley. HRRR runs, which should continue to perform well region of strong forcing ahead of trough, indicate weakening convection toward sunset over the east part of the forecast area late this evening. Dry wx expected after midnight as high pressure builds over the area. Models are showing low stratus potential over the Alleghenies with weak upslope flow and low level moisture trapped under subsidence inversion. Patchy fog is also likely in the usual spots across the central valleys. && .SHORT TERM /SUNDAY NIGHT/... Fair weather expected to end the weekend with seasonal temperatures. && .LONG TERM /MONDAY THROUGH SATURDAY/... The medium range models are all in good agreement on bringing a renewed surge of heat and humidity into the area to start the new work week. Highs Monday and Tuesday will be well up into the 80s with some southern locations possibly touching 90 Tuesday. There's decent agreement in having a vigorous cold front pass through the region Tuesday night into early Wednesday. That will be the best chance for organized precipitation coming up next week with widespread showers and thunderstorms likely starting late Tuesday, lasting into the overnight before tapering off as scattered showers Wednesday. The remainder of the week into the weekend looks to be cool and mainly dry as a sprawling high moves slowly eastward out of southern Canada. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Local thunderstorm impacts are possible between now and 04Z with the most favorable area affecting KJST, KAOO and KUNV. Clearing skies fcst tonight with models suggesting potential for IFR stratus/fog mainly over the western 1/2 of the airspace. Early morning restrictions will improve to VFR by 14Z. VFR conditions Sunday and Monday, except for areas of morning fog. .OUTLOOK... Sun-Mon...Mainly VFR, but restrictions in morning fog. Tue...Thunderstorm impacts likely. Wed...Improving conditions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl/Fitzgerald NEAR TERM...Fitzgerald/Steinbugl SHORT TERM...Steinbugl LONG TERM...La Corte AVIATION...Jung/Steinbugl
Hazardous weather outlook, Aug 19, 6:20 PM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service State College PA 620 PM EDT Sat Aug 19 2017 PAZ004>006-010-011-017-024-037-058-066-202230- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Tioga-Schuylkill- Lancaster- 620 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-025>028-033>036-041-042-045-046-049>053-056-057-059- 063>065-202230- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York- 620 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 6:43 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
643 PM EDT SAT AUG 19 2017
PAZ012-045-046-049-192330-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Union PA-
643 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...UNION...AND
CLINTON COUNTIES UNTIL 730 PM EDT...
At 643 PM EDT, Doppler radar indicated a strong thunderstorm over
Castanea, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Jersey Shore, Lock Haven, Avis, Elimsport, Flemington, Montgomery,
McElhattan, Allenwood, Spruce Run Reservoir, Collomsville,
Mackeyville, Dunnstown, Castanea, Carroll, Lamar, Mill Hall, New
Columbia, Oval, Loganton and Lock Haven University.
LAT...LON 4116 7687 4113 7690 4110 7689 4107 7686
4103 7687 4100 7719 4104 7715 4099 7735
4097 7752 4104 7757 4120 7754 4122 7689
TIME...MOT...LOC 2243Z 275DEG 28KT 4111 7745
RXRSpecial weather statement, Aug 19, 6:47 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
647 PM EDT SAT AUG 19 2017
PAZ037-041-192300-
Northern Lycoming PA-Tioga PA-
647 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND TIOGA
COUNTIES UNTIL 700 PM EDT...
At 647 PM EDT, Doppler radar indicated a strong thunderstorm near
Ralston, moving east at 25 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Ralston, Ogdensburg and Liberty.
LAT...LON 4160 7688 4160 7687 4159 7681 4158 7681
4140 7675 4150 7713 4161 7710 4162 7688
TIME...MOT...LOC 2247Z 274DEG 19KT 4152 7702
KFLocal storm report, Aug 19, 6:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
648 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 1 NNE ARDENHEIM 40.48N 77.98W
08/19/2017 HUNTINGDON PA 911 CALL CENTER
MULTIPLE TREES... POLES AND WIRES DOWN CLOSING SCHOOL
HOUSE HOLLOW ROAD
&&
EVENT NUMBER CTP1701385
PAHSpecial weather statement, Aug 19, 7:03 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
703 PM EDT SAT AUG 19 2017
PAZ041-192330-
Northern Lycoming PA-
703 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING COUNTY UNTIL
730 PM EDT...
At 703 PM EDT, Doppler radar indicated a strong thunderstorm over
Ralston, moving east at 25 mph.
Pea size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Ralston.
LAT...LON 4159 7681 4141 7675 4148 7703 4155 7703
4155 7696 4157 7694 4159 7688 4160 7688
TIME...MOT...LOC 2303Z 275DEG 23KT 4150 7694
KFSpecial weather statement, Aug 19, 7:05 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
705 PM EDT SAT AUG 19 2017
PAZ035-036-200000-
Fulton PA-Franklin PA-
705 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORMS WILL AFFECT the southern half of Fulton and
Southern Franklin COUNTy until 8 pm EDT...
At 703 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Fort Littleton to near Locust Grove to near
Inglesmith. Movement was east at 35 mph.
Localized pea to dime-size hail and wind gusts up to 50 mph are
possible.
Locations impacted include...
Chambersburg, Waynesboro, Greencastle, St. Thomas, Wayne Heights,
Fort Loudon, Locust Grove, Barnes Gap, Mercersburg, Guilford,
Warfordsburg, Harrisonville, Claylick, Fayetteville, Mont Alto, Big
Cove Tannery, Needmore, Marion, Crystal Springs and McConnellsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3972 7838 3983 7829 3995 7824 4001 7807
3995 7747 3972 7746
TIME...MOT...LOC 2303Z 270DEG 30KT 4001 7796 3988 7820 3972 7840
LambertLocal storm report, Aug 19, 7:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
712 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG GEISTOWN 40.29N 78.87W
08/19/2017 CAMBRIA PA PUBLIC
LARGE CIRCUS TENT BLOWN DOWN AT RICHLAND COMMUNITY DAY
FESTIVAL.
&&
EVENT NUMBER CTP1701386
PAHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:43 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre, Clearfield | 77 min |
| Aug 19, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 69 min |
| Aug 19, 5:17 PM EDT | Special Weather Statement | CTP | Somerset | 58 min |
| Aug 19, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 54 min |
| Aug 19, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 91 min |
| Aug 19, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 81 min |
| Aug 19, 5:56 PM EDT | Special Weather Statement | CTP | Bedford | 94 min |
| Aug 19, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 88 min |
| Aug 19, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 60 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 82 min |
| Aug 19, 6:43 PM EDT | Special Weather Statement | CTP | Union | 47 min |
| Aug 19, 6:46 PM EDT | Severe Thunderstorm Warning | CTP | Snyder, Union | 74 min |
| Aug 19, 6:47 PM EDT | Special Weather Statement | CTP | Lycoming | 13 min |
| Aug 19, 7:03 PM EDT | Special Weather Statement | CTP | Lycoming | 27 min |
| Aug 19, 7:05 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 55 min |
| Aug 19, 7:35 PM EDT | Special Weather Statement | CTP | Sullivan | 40 min |
| Aug 19, 7:44 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 61 min |
| Aug 19, 7:48 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 57 min |
| Aug 19, 7:54 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Schuylkill | 51 min |
| Aug 19, 7:58 PM EDT | Special Weather Statement | CTP | Adams, York | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.